- Commonly used Drugs
- Your Feedback
- Become a reviewer
- More student books
- Student Apps
- Join an e-mail list
A 65-year-old woman was found to be suffering from polymyalgia rheumatica (an inflammatory disease of unknown aetiology). She was prescribed oral prednisolone and this quickly resulted in a dramatic improvement of her symptoms, but her symptoms recurred when the dose was reduced. Two years later, she went on holiday to Spain. Unfortunately she forgot to take her steroid tablets with her but since she was feeling well, she decided that a few days without them would not matter. Two days after her arrival in Spain she had a stomach upset with diarrhoea and vomiting. Dizziness and weakness developed. On examination she was found to be dehydrated and her blood pressure was 75/45 lying down and unrecordable when she attempted to stand up. Blood tests revealed a plasma Na+ of 125 mmol L–1. (normal range 133–148), K+ 6.0 mmol L–1. (3.4–5.3), creatinine 110 mmol L–1. (45–120) and glucose 3.0 mmol L–1. (3.5–5.5 mmol L) –1
(a) Why was the woman prescribed prednisolone?
Prednisolone is a glucocorticoid and is the commonest corticosteroid used orally for the long-term suppression of inflammation.
(b) Could her dizziness and weakness be due to the withdrawal of prednisolone?
Yes. Administration of glucocorticoids suppresses the release of corticotrophin and this can lead to adrenal atrophy. This patient stopped taking her prednisolone abruptly and because her adrenal glands were unable to secrete hydrocortisone, acute adrenal insufficiency occurred.
(c) What is the explanation for her hypotension and abnormal blood chemistry?
The reduction in mineralocorticoid activity causes loss of sodium and water from the kidneys and retention of potassium ions. Particularly in the setting of vomiting and diarrhoea, renal salt wasting can cause reduced blood volume and postural hypotension. In the absence of glucocorticoid activity, gluconeogenesis and hepatic glucose output are decreased causing hypoglycaemia (cortisol, like glucagon, epinephrine and growth hormone, can be thought of as antagonistic to insulin).
(d) How would you treat this patient?
Acute adrenal insufficiency (Addisonian crisis) is a potentially fatal emergency usually triggered by some intercurrent event such as a flu-like illness, or in the present case, a gastrointestinal infection. Treatment involves the immediate intravenous injection of hydrocortisone and the rapid infusion of 0.9% saline until the hypotension is corrected. The patient should then be given intravenous or intramuscular injections of hydrocortisone 6-hourly until she has stopped vomiting and can keep down her usual prednisolone.